Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 120, NWS Midland/Odessa, TX

September 22, 2014Culberson County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2014, 1:58 PM CDT for Culberson County, Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2014, 1:58 PM CDT (18:58 UTC)
Expired
Sep 22, 2014, 8:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Culberson County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WGUS54 KMAF 221858
FFWMAF
TXC109-389-230100-
/O.NEW.KMAF.FF.W.0120.140922T1858Z-140923T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT MON SEP 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 150 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  HEAVY RAIN WHICH IS PRODUCING FLASH FLOODING ACROSS NORTHERN       
  CULBERSON AND REEVES COUNTIES.  THIS RAIN IS IN ADDITION TO HEAVY  
  RAIN THAT HAS ALREADY FALLEN OVER THE AREA.  2 TO 4 INCHES HAS     
  FALLEN IN THE GUADALUPE MOUNTAINS IN THE LAST 3 TO 4 HOURS.  THE   
  BOWL HAS RECEIVED 3.83 INCHES OF RAIN IN THE LAST 4 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE
  MOUNTAINS NATIONAL PARK...PINE SPRINGS AND ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3200 10492 3199 10404 3175 10383 3159 10357
      3136 10349 3138 10491

$$
1 follow-up statement
533 
WGUS74 KMAF 222045
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT MON SEP 22 2014

TXC109-389-230100-
/O.CON.KMAF.FF.W.0120.000000T0000Z-140923T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
REEVES-CULBERSON-
345 PM CDT MON SEP 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT/700 PM
MDT/ FOR NORTHERN CULBERSON AND NORTHWESTERN REEVES COUNTIES...

AT 340 PM CDT...MOST OF THE MODERATE TO HEAVY RAINFALL HAS MOVED
OUT OF NORTHERN CULBERSON AND NORTHERN REEVES COUNTY. HOWEVER...
RUNOFF WILL LIKELY KEEP WATER OVER SOME ROADWAYS...PARTICULARLY 
SECONDARY ROADS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE
MOUNTAINS NATIONAL PARK...PINE SPRINGS AND ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

&&

LAT...LON 3200 10492 3199 10404 3175 10383 3159 10357
      3136 10349 3138 10491

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:11 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 22, 12:11 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 PM CDT Mon Sep 22 2014

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

Rain with an isolated thunderstorms will be possible across the area
today with the best chances being for CNM.  Low ceilings will
gradually lift across most terminals this afternoon but will likely
come back in after sunset.  Visibilities will likely be reduced in
areas of rain/drizzle.  Ceilings and visibilities will gradually
improve late Tuesday morning.  Winds will be out of the southeast
this afternoon with some possible gusts.  Winds will weaken and
gradually become southerly after sunset.

&&

PREV DISCUSSION... /ISSUED 454 AM CDT Mon Sep 22 2014/

DISCUSSION...
It has long been known that the greatest flood events in our CWA
are tropical weather related and this has proved no exception.
There have been some incredible floods in the past but this may be
the first time the three major rivers of our CWA (Pecos, Rio
Grande, Colorado) have all had flooding issues at the same time.
That requires not only a great deal of rainfall, but it must be
spread over a large area. The worst flooding is currently occurring
along the Pecos River from Carlsbad in southeast New Mexico to the
city of Pecos. Recent heavy rains have saturated soils across the
area and continued rainfall, even though not as heavy as the past
couple of days, is adding to runoff this morning. Unfortunately it
is exactly this area that models show have the best chance for
additional rainfall today so conditions may be slow to improve.
Therefore will continue the Flash Flood Watch for the Trans Pecos
and southeast New Mexico through today and will cancel it for the
Permian Basin where rainfall should be much less today and lighter
in intensity. Cannot rule out some isolated moderate or even heavy
showers outside the watch but the threat appears to low to justify
continuing it in the Permian Basin. Easterly low level upslope
flow will favor areas west of the Pecos and especially the
Guadalupe Mountains in western Eddy County. It won't take heavy
rain but a persistent moderate rain in this area would drain into
the creeks and arroyos that feed into the Pecos.

Very high PWATs in excess of 1.8" will be dropping and lower theta-E
values will advect in from the east the next several days
increasing stability and allowing for much less convective
development. An upper level ridge over the Rockies will greatly
amplify by mid week capturing the southern portion of a trough
over the Midwest and retrograding it back towards north Texas.
This trough will bring lower heights but west Texas and eastern
New Mexico will still be on the dry side of this feature so no
widespread rainfall is expected. Daytime heating could allow for
isolated afternoon convection but nothing like we have seen
recently. The lower heights will only translate to near or
slightly below normal high temperatures. No cold fronts are
expected the next seven days though a deep low moving into the
Pacific northwest could bring one beyond this forecast time frame.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 7 PM CDT /6 PM MDT/ this evening FOR
THE FOLLOWING ZONES... Crane...Davis/Apache Mountains Area...
Guadalupe Mountains...Loving...Pecos...Reeves County and Upper Trans
Pecos...Van Horn and Highway 54 Corridor...Ward...Winkler.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 22, 4:39 AM CDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT MON SEP 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
439 AM CDT MON SEP 22 2014 /339 AM MDT MON SEP 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE LIKELY AGAIN
TODAY ACROSS SOUTHEAST NEW MEXICO AND MUCH OF THE TRANS PECOS...
INCREASING THE POTENTIAL FOR FLOODING AND FLASH FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE... DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...WESTERN PERMIAN BASIN...
VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE
UPPER TRANS PECOS. ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST SEVERAL DAYS...SO IT WILL NOT TAKE MUCH
ADDITIONAL RAINFALL TO RAISE CONCERNS FOR MORE FLOODING AND FLASH
FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
THE TRANS PECOS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER. TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY
ARROYO...DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT
CANYON HAVE BEEN FLUCTUATING AS FLOOD WAVES MOVE DOWN CANYONS.
FLOODING IS EXPECTED IN CARLSBAD AND IS ASSOCIATED WITH FLOOD WAVES
MOVING DOWN CANYONS AND THE PECOS RIVER. ANY ADDITIONAL RAIN THAT
FALLS IN THOSE AREAS WILL CAUSE ADDITIONAL RISES...IF NOT FLOODING.
ALSO LINGERING FLOODING OF LOW LYING AREAS IN BORDEN AND SCURRY
COUNTIES IS STILL A CONCERN. FINALLY FLOODING ALONG THE PECOS RIVER
FROM RED BLUFF TO PECOS/BARSTOW IS STILL ONGOING AS IS MINOR
FLOODING ON THE COLORADO RIVER AT COLORADO CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE
FORECAST TUESDAY AND WEDNESDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL. THE PECOS RIVER FROM RED BLUFF TO PECOS IS
NOT EXPECTED TO CREST UNTIL TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY
MANAGEMENT SHOULD STAY UP TO DATE ON THE LATEST DEVELOPMENTS IN
FLASH FLOODING OR RIVER FLOODING OVER THE NEXT SEVERAL DAYS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:19 PM CDTFlash Flood WarningMAFCulberson6 hr
Sep 21, 8:32 PM CDTAreal Flood AdvisoryMAFJeff Davis, Reeves4 hr
Sep 21, 9:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 21, 9:27 PM CDTAreal Flood AdvisoryMAFCulberson6 hr
Sep 21, 9:45 PM CDTAreal Flood AdvisoryMAFCulberson6 hr
Sep 21, 11:44 PM CDTFlash Flood WarningMAFCulberson, Reeves3 hr
Sep 22, 12:18 AM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr
Sep 22, 12:48 AM CDTRiver Flood WarningMAFMitchell43 hr
Sep 22, 3:54 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
Sep 22, 7:01 AM CDTRiver Flood WarningMAFLoving, Reeves37 hr
Sep 22, 8:06 AM CDTAreal Flood WarningMAFCulberson, Reeves6 hr
Sep 22, 12:15 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward6 hr
Sep 22, 6:04 PM CDTAreal Flood WarningMAFLoving, Reeves, Ward12 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.